FDA Warns that Acetaminophen Dosages Higher Than 325 Mg May Cause Liver Damage

FDA Warns that Acetaminophen Dosages Higher Than 325 Mg May Cause Liver Damage

January 15th, 2014 // 3:28 pm @

If you have pain after a recent surgery, your doctor probably has given you Vicodin or Percocet. When you arrive home, you may decide that you still are in pain and you still decide to take Tylenol on top of it. You may not know it, but you may be doing liver damage.

Acetaminophen is used often in many pain medications, such as oxycodone, hydrocodone and codeine. These are known as combination drugs, and FDA is telling doctors that they should not prescribe these drugs if they have more than 325 mg of acetaminophen in each dose.

FDA stated this week that there is no data that shows that taking more than that amount has enough benefit to outweigh the risk.

FDA stated that many Americans do not know that many pharmaceuticals, including both over the counter and prescription products, contain acetaminophen. It is easy to take too much.

FDA noted that the new warning does not apply to OTC drugs, including Tylenol. FDA stated that it is going to deal with OTC products in another action coming soon.

Back in 2011, FDA requested that drug manufacturers limit the acetaminophen in prescription drugs to no more than 325 mg per dose. More than 50% of the manufacturers did agree, but some combination drugs are still on the market with the higher dosages.

FDA stated that it is going to start to withdraw FDA approvals of combination drugs that have not yet complied.

NIH has noted in the past that overdoses of acetaminophen is one of the most common poisonings in the world. If you take too much of it, it can lead to liver failure and even death in some cases.

FDA set the maximum limit for acetaminophen to 4000 mg per day. It is quite easy to go over this amount; one tablet of Tylenol has 500 mg.

The agency warned that consumers should never take more than the prescribed amount of any drug that contains acetaminophen. They also should not take more than one of these products at a time. It also was noted that drinking alcohol while taking acetaminophen also puts you at higher risk for liver problems.

The FDA press release stated that severe liver damage has occurred in patients who took more of the drug than advised in 24 hours; took more than one product that contains acetaminophen in 24 hours; and drank alcohol while taking these products.

 


Subscribe Now

Testimonial

"ExpertBriefings.com always selects excellent speakers – some of the best I have ever heard. Their messages are direct, clear, timely, and relevant."

Anon A. Mouse

Featured Partner